Page Section: Left Content Column

Get Adobe Reader

Page Section: Centre Content Column

Monitoring of lithium levels and drug interactions (01HDC09132)

Download Monitoring of lithium levels and drug interactions (01HDC09132) (PDF 12Kb)

(01HDC09132, 13 March 2003)

General practitioner ~ Ophthalmologist ~ Standard of care ~ Patient with bipolar affective disorder, hypertension and glaucoma ~ Monitoring of lithium levels ~ Medication management where multiple providers ~ Right 4(1)

A 68-year-old woman complained about the services provided to her by a GP and an ophthalmologist. She suffered bipolar affective disorder, which was stabilised with lithium, and was also being treated for high blood pressure, and by an ophthalmologist for glaucoma. On admission to hospital following a fall she was found to have severe bradycardia (slow heart rate) and lithium toxicity.

The complaint was that the GP did not provide services of an appropriate standard or fully inform the patient in that he:
1)  did not adequately assess her physical condition following the fall;
2)  did not take her current medications into account;
3)  disregarded her shaking on two occasions;
4)  did not monitor her lithium levels and did not detect lithium toxicity, which led to tardive dyskinesia;
5)  did not take into account the adverse reactions and side effects of lithium treatment when treating her for a bladder infection, and also did not check her lithium levels following a urinary infection; and
6)  did not advise of the possible side effects of beta-blocker medication.

The complaint that the ophthalmologist did not advise of the possible side effects of using beta-blocker eye drops for treatment of glaucoma was discontinued.

The Commissioner held that the GP breached Right 4(1) because he failed to monitor the patient's lithium levels when her medication regime was changed by the introduction of antihypertensive agents (Inhibace and Inhibace Plus for high blood pressure), both of which can affect lithium levels, and when she developed a tremor (a sign of lithium toxicity).

The GP did not breach the Code in failing to provide the patient with information on the side effects of drugs prescribed by other practitioners because, while it would be best practice, it is not a breach of the Code not to do so. Nor did the GP breach Right 4(1) in relation to his monitoring of the patient's blood pressure and heartbeat or in not specially monitoring the patient's lithium levels because of a urinary tract infection (as the infection was not likely to have affected her lithium levels).

It was noted that all providers have a responsibility to give advice about the potential side effects of the medications they prescribe, and such discussions should be recorded in the clinical notes. This case highlights the importance of effective and timely communication between specialists and GPs involved in the care of a single patient, and the need for GPs to be aware of, and alert to, possible drug interactions and side effects of prescribed medications.

 

Page Section: Right Content Column

Quicklinks